Electronic Journal of Probability

Functional central limit theorem for subgraph counting processes

Takashi Owada

Full-text: Open access


The objective of this study is to investigate the limiting behavior of a subgraph counting process built over random points from an inhomogeneous Poisson point process on $\mathbb R^d$. The subgraph counting process we consider counts the number of subgraphs having a specific shape that exist outside an expanding ball as the sample size increases. As underlying laws, we consider distributions with either a regularly varying tail or an exponentially decaying tail. In both cases, the nature of the resulting functional central limit theorem differs according to the speed at which the ball expands. More specifically, the normalizations in the central limit theorems and the properties of the limiting Gaussian processes are all determined by whether or not an expanding ball covers a region - called a weak core - in which the random points are highly densely scattered and form a giant geometric graph.

Article information

Electron. J. Probab., Volume 22 (2017), paper no. 17, 38 pp.

Received: 11 February 2016
Accepted: 26 January 2017
First available in Project Euclid: 15 February 2017

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 60G70: Extreme value theory; extremal processes 60D05: Geometric probability and stochastic geometry [See also 52A22, 53C65]
Secondary: 60G15: Gaussian processes 60G18: Self-similar processes

extreme value theory functional central limit theorem geometric graph regular variation von-Mises function

Creative Commons Attribution 4.0 International License.


Owada, Takashi. Functional central limit theorem for subgraph counting processes. Electron. J. Probab. 22 (2017), paper no. 17, 38 pp. doi:10.1214/17-EJP30. https://projecteuclid.org/euclid.ejp/1487127645

Export citation


  • [1] R. J. Adler, O. Bobrowski, and S. Weinberger. Crackle: The homology of noise. Discrete & Computational Geometry, 52:680–704, 2014.
  • [2] R. Arratia, L. Goldstein, and L. Gordon. Two moments suffice for Poisson approximations: the Chen-Stein method. The Annals of Probability, 17:9–25, 1989.
  • [3] G. Balkema and P. Embrechts. Multivariate excess distributions. www.math.ethz.ch/~embrecht/ftp/guuspe08Jun04.pdf, 2004.
  • [4] G. Balkema and P. Embrechts. High Risk Scenarios and Extremes: A Geometric Approach. European Mathematical Society, 2007.
  • [5] G. Balkema, P. Embrechts, and N. Nolde. Meta densities and the shape of their sample clouds. Journal of Multivariate Analysis, 101:1738–1754, 2010.
  • [6] G. Balkema, P. Embrechts, and N. Nolde. The shape of asymptotic dependence. Springer Proceedings in Mathematics & Statistics, Special volume “Prokhorov and Contemporary Probability Theory”, 33:43–67, 2013.
  • [7] R. N. Bhattacharya and J. K. Ghosh. A class of $U$-statistics and asymptotic normality of the number of $k$-clusters. Journal of Multivariate Analysis, 43:300–330, 1992.
  • [8] P. Billingsley. Convergence of Probability Measures, 2nd edition. Wiley, New York, 1999.
  • [9] B. Blaszczyszyn, D. Yogeshwaran, and J. E. Yukich. Limit theory for geometric statistics of clustering point processes. arXiv:1606.03988, 2016.
  • [10] O. Bobrowski and R. J. Adler. Distance functions, critical points, and topology for some random complexes. Homology, Homotopy and Applications, 16:311–344, 2014.
  • [11] O. Bobrowski and M. Kahle. Topology of random geometric complexes: a survey. arXiv:1409.4734, 2014.
  • [12] X. Chen and X. Jia. Package routing algorithms in mobile ad-hoc wireless networks. Proceeding of the Workshop on Wireless Networks and Mobile Computing in conjunction with the 2001 International Conference on Parallel Processing, pages 485–490, 2001.
  • [13] A. R. Dabrowski, H. G. Dehling, T. Mikosch, and O. Sharipov. Poisson limits for $U$-statistics. Stochastic Processes and their Applications, 99:137–157, 2002.
  • [14] L. de Haan and A. Ferreira. Extreme Value Theory: An Introduction. Springer, New York, 2006.
  • [15] P. Embrechts, C. Klüppelberg, and T. Mikosch. Modelling Extremal Events: for Insurance and Finance. Springer, New York, 1997.
  • [16] E. N. Gilbert. Random plane networks. Journal of the Society for Industrial and Applied Mathematics, 9:533–543, 1961.
  • [17] R. Hafner. The asymptotic distribution of random clumps. Computing, 10:335–351, 1972.
  • [18] R. Hekmat. Ad-hoc Networks: Fundamental Properties and Network Topologies. Springer, New York, 2006.
  • [19] M. Kahle. Random geometric complexes. Discrete & Computational Geometry, 45:553–573, 2011.
  • [20] M. Kahle and E. Meckes. Limit theorems for Betti numbers of random simplicial complexes. Homology, Homotopy and Applications, 15:343–374, 2013.
  • [21] T. Owada. Limit theorems for the sum of persistence barcodes. arXiv:1604.04058, 2016.
  • [22] T. Owada and R. J. Adler. Limit theorems for point processes under geometric constraints (and topological crackle). The Annals of Probability, 2017. In press, arXiv:1503.08416.
  • [23] M. Penrose. Random Geometric Graphs, Oxford Studies in Probability 5. Oxford University Press, Oxford, 2003.
  • [24] M. Penrose and J. E. Yukich. Central limit theorems for some graphs in computational geometry. The Annals of Applied Probability, 11:1005–1041, 2001.
  • [25] M. Reitzner and M. Schulte. Central limit theorems for $U$-statistics of poisson point processes. The Annals Probability, 41:3879–3909, 2013.
  • [26] S. Resnick. Extreme Values, Regular Variation and Point Processes. Springer-Verlag, New York, 1987.
  • [27] S. Resnick. Heavy-Tail Phenomena: Probabilistic and Statistical Modeling. Springer, New York, 2007.
  • [28] M. Schulte and C. Thäle. The scaling limit of Poisson-driven order statistics with applications in geometric probability. Stochastic Processes and their Applications, 122:4096–4120, 2012.
  • [29] B. Silverman and T. Brown. Short distances, flat triangles and poisson limits. Journal of Applied Probability, 15:815–825, 1978.
  • [30] I. Stojmenovic, M. Seddigh, and J. Zunic. Dominating sets and neighbor elimination-based broadcasting algorithms in wireless networks. IEEE Transactions on Parallel and Distributed Systems, 13:14–25, 2002.
  • [31] N. C. Weber. Central limit theorems for a class of symmetric statistics. Mathematical Proceedings of the Cambridge Philosophical Society, 94:307–313, 1983.
  • [32] D. Yogeshwaran, E. Subag, and R. J. Adler. Random geometric complexes in the thermodynamic regime. Probability Theory and Related Fields, 167:107–142, 2017.